Florida, 2004

Hurricane in Florida, August 13, 2004

August 13, 2004 · NWS MLB · 1 event in 1 county or zone

Hurricane Charley was still producing hurricane wind gusts as it crossed Volusia County from the southwest. Daytona Beach reported a wind gust to 72 knots (83 mph) and Ormond Beach reported wind gusts of 76 knots (88 mph).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$52 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Hurricane Charley was still producing hurricane wind gusts as it crossed Volusia County from the southwest. Daytona Beach reported a wind gust to 72 knots (83 mph) and Ormond Beach reported wind gusts of 76 knots (88 mph). Like the counties to the south, Volusia County experienced widespread power outages, thousands of trees down, and damage to roofs, mobile homes, porches, awnings and car ports. The Ormond Beach area was hit especially hard with east winds off the Atlantic as the hurricane center moved off the coast just to the south near Daytona Beach. Hundreds of trees were blown down and roofs were severely damaged on three beachfront hotels. Because the duration of the onshore wind was so brief, there was negligible storm surge. Minor roadway flooding occurred from the two to four inches of rain that fell. A strong F1 touched down in South Daytona Beach with the primary rainband ahead of the hurricane. This tornado destroyed a home and severly damaged three others, mainly from fallen trees. The roof was blown off a strip mall store and a fire was started at a service station when the tornado destroyed the gas pumps and blew down the service island canopy. A smaller F0 tornado also came ashore on the barrier island injuring an elderly woman and damaging the roof of her house. Two fatalities were attributed to Hurricane Charley. A man was killed during the cleanup when he was crushed by a large tree limb. A woman was killed when she walked into a submerged power line. Total estimated damage in the county was $52 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 7:45 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 13, 7:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT FRI AUG 13 2004

CENTER OF HRCN CHARLIE NEAR KISSIMMEE MOVING NE. RECENT REPORTS
OF WIND GUST TO 82 MPH AT AN ORLANDO INTERNATIONAL AIRPORT WIND
SENSOR AND GUSTS TO 75 MPH AT KISSIMMEE AWOS. TREES ALSO UPROOTED
IN NW OSCEOLA COUNTY.

THIS IS AN EXTREMELY DANGEROUS SITUATION AND RESIDENTS OF THE ORLANDO
METRO ORLANDO AREA SHOULD BE INDOORS IN A STURDY STRUCTURE. AGAIN
THIS IS A POTENTIALLY LIFE THREATENING SITUATION AND PEOPLE SHOULD
SEEK SAFE SHELTER INDOORS IN A STURDY STRUCTURE.

WILL BE UPDATING ZFP/CWF/GRIDS LATER THIS EVENING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...

...HURRICANE WARNING COASTAL VOLUSIA...NORTHERN BREVARD COUNTIES AND
ADJACENT COASTAL WATERS.

...TROPICAL STORM WARNING SOUTHERN BREVARD...INDIAN RIVER...SAINT
LUCIE...MARTIN COUNTIES AND ADJACENT COASTAL WATERS.

...INLAND HURRICANE WIND WARNING FOR LAKE...VOLUSIA...ORANGE...
SEMINOLE...OSCEOLA...OKEECHOBEE COUNTIES.

...FLOOD WATCH THROUGH 8 PM SATURDAY ALL COUNTIES.

...TORNADO WATCH ALL COUNTIES THROUGH 2 AM SATURDAY...

AVIATION...GLITTO
LONG TERM/GRIDS....VOLKMER
HAZARDS......HAGEMEYER/DECKER/SHARP/SPRATT/WIMMER/HIRSCH
Hazardous weather outlook, Aug 13, 2:40 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT FRI AUG 13 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
141100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
340 PM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT....

FOR DETAILED INFORMATION REGARDING WEATHER HAZARDS ASSOCIATED WITH
HURRICANE CHARLEY AND THE EXPECTED IMPACTS TO EAST CENTRAL FLORIDA
OVERNIGHT...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA THROUGH
SATURDAY AS THE THREAT OF HEAVY RAIN WILL LINGER BEHIND DEPARTING
HURRICANE CHARLEY.

CRISTALDI

In the hours before

Special weather statement, Aug 13, 7:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
832 PM EDT FRI AUG 13 2004

FLZ047-054-058-059-064-140130-
INDIAN RIVER-MARTIN-OKEECHOBEE-SOUTHERN BREVARD COUNTY-ST. LUCIE-
832 PM EDT FRI AUG 13 2004

...RAINBANDS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH MOVING ACROSS
EASTERN OKEECHOBEE...INDIAN RIVER...SAINT LUCIE AND MARTIN
COUNTIES...

AT 830 PM EDT...DOPPLER RADAR INDICATED RAINBANDS ASSOCIATED WITH
HURRICANE CHARLEY MOVING NORTH ACROSS EASTERN OKEECHOBEE...
MARTIN...SAINT LUCIE AND INDIAN RIVER COUNTIES.

AS THIS RAINBAND LIFTS RAPIDLY NORTH IT WILL DOWN POWER
LINES...TREES...SIGNS AND PICK UP LOOSE ITEMS THAT WERE LYING
AROUND. VERY HEAVY RAINS WILL MOVE ACROSS MARTIN AND SAINT LUCIE
COUNTIES. DRIVING WILL BE EXTREMELY HAZARDOUS DUE TO FLYING DEBRIS.

WINDS AND GUSTS WILL BE HIGHER RIGHT ALONG THE COAST.

STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

67
Local storm report, Aug 13, 7:37 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
837 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST POINCIANA               28.15N 81.45W
08/13/2004  0 MPH            OSCEOLA            FL   AMATEUR RADIO

            60 MPH SUSTAINED WINDS.

0820 PM     NON-TSTM WND DMG POINCIANA               28.15N 81.45W
08/13/2004                   OSCEOLA            FL   PUBLIC

            TREES UPROOTED WITH ESTIMATED 80 MPH WIND GUSTS.

0834 PM     NON-TSTM WND GST ORLANDO                 28.50N 81.37W
08/13/2004  0 MPH            ORANGE             FL   OFFICIAL NWS OBS

            87 MPH WIND GUST AT ORLANDO INTERNATIONAL AIRPORT ASOS.

0835 PM     NON-TSTM WND GST KISSIMMEE               28.30N 81.41W
08/13/2004  0 MPH            OSCEOLA            FL   AWOS

            61 MPH SUSTAINED WINDS WITH GUSTS TO 75 MPH.

&&

FXD
Local storm report, Aug 13, 7:42 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
842 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TORNADO          SOUTH DAYTONA           29.16N 81.00W
08/13/2004                   VOLUSIA            FL   LAW ENFORCEMENT

            GULF VIEW BLVD. AND BEVILLE RD.

0747 PM     TORNADO          SOUTH DAYTONA           29.16N 81.00W
08/13/2004                   VOLUSIA            FL   LAW ENFORCEMENT

            EASTERN RD. FIRE AT GAS STATION.

0750 PM     NON-TSTM WND DMG DAYTONA BEACH SHORES    29.17N 80.98W
08/13/2004                   VOLUSIA            FL   LAW ENFORCEMENT

            *** 1 INJ *** ROOF COLLAPSED ON CARDINAL BLVD.

&&

FXD
Local storm report, Aug 13, 8:01 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
901 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          SOUTH DAYTONA           29.16N 81.00W
08/13/2004                   VOLUSIA            FL   EMERGENCY MNGR

            THREE BLOCK SQUARE AREA VICINITY OF US1 AND BEVILLE. ROOF
            OFF OF SUNSHINE MALL. TREES ON HOMES.

&&

FXD
Local storm report, Aug 13, 8:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
909 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST ORLANDO                 28.50N 81.37W
08/13/2004  105 MPH          ORANGE             FL   OFFICIAL NWS OBS

            ORLANDO INTL ARPT ASOS

&&

FXD
Special weather statement, Aug 13, 8:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
910 PM EDT FRI AUG 13 2004

FLZ054-058-059-064-140200-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
910 PM EDT FRI AUG 13 2004

...RAINBANDS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH MOVING ACROSS
EASTERN OKEECHOBEE COUNTY...

AT 910 PM EDT...DOPPLER RADAR INDICATED A RAINBAND FROM HURRICANE
CHARLEY MOVING SLOWLY EAST ACROSS EASTERN OKEECHOBEE COUNTY TOWARDS
SAINT LUCIE AND INDIAN RIVER COUNTIES. SUSTAINED WINDS OF 40 TO 50
MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS IN
THIS RAINBAND WILL PRODUCE AREAS OF FLOODING ALONG WITH VISIBILITIES
BELOW ONE-QUARTER OF A MILE.

STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Volusia

When
August 13, 8:40 PM EST to 10:37 PM EST
Where
Volusia forecast zone
Deaths
2 direct, 0 indirect
Property damage
$52 million
Reported by
NWS STORM SURVEY
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Volusia2004-08-1444MaleOutside/Open AreasDirect
Hurricane (Typhoon), Volusia2004-08-1439MaleOutside/Open AreasDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422037.